Alert archive / Pennsylvania / Red Flag Warnings in 2024
Red Flag Warning 2, NWS Binghamton, NY
NWS Binghamton, NY issued this red flag warning at Nov 8, 2024, 8:31 AM EST for 4 counties in Pennsylvania. It took effect at Nov 8, 2024, 9:00 AM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 8, 2024, 8:31 AM EST (13:31 UTC)
- In effect from
- Nov 8, 2024, 9:00 AM EST
- Expired
- Nov 8, 2024, 6:00 PM EST
- In force
- 9 hr
- Issued by
- NWS Binghamton, NY
Counties Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Wayne County, PA
The radar
The Binghamton radar (KBGM), 98 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 1.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
532 WWUS81 KBGM 081331 RFWBGM URGENT - FIRE WEATHER MESSAGE National Weather Service Binghamton NY 831 AM EST Fri Nov 8 2024 PAZ044-047-048-072-082145- /O.NEW.KBGM.FW.W.0002.241108T1400Z-241108T2300Z/ Lackawanna-Luzerne-Pike-Southern Wayne- 831 AM EST Fri Nov 8 2024 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR LUZERNE, LACKAWANNA, SOUTHERN WAYNE, AND PIKE COUNTIES... The National Weather Service in Binghamton has issued a Red Flag Warning, which is in effect until 6 PM EST this evening. * AFFECTED AREA...Luzerne, Lackawanna, Southern Wayne, and Pike Counties. * WIND...West at 10 to 15 mph, gusting to 20 to 25 mph. * HUMIDITY...As low as 30%. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
366 WWUS81 KBGM 082305 RFWBGM URGENT - FIRE WEATHER MESSAGE National Weather Service Binghamton NY 605 PM EST Fri Nov 8 2024 PAZ044-047-048-072-090015- /O.EXP.KBGM.FW.W.0002.000000T0000Z-241108T2300Z/ Lackawanna-Luzerne-Pike-Southern Wayne- 605 PM EST Fri Nov 8 2024 ...RED FLAG WARNING HAS EXPIRED FOR LUZERNE, LACKAWANNA, SOUTHERN WAYNE AND PIKE COUNTIES... With temperatures gradually cooling after sunset humidity levels will continue to rise through the evening and overnight, eventually reaching 65 to 75%. Winds will continue to gradually diminish overnight, decreasing below 10 mph before daybreak. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this red flag warning went out at Nov 8, 6:40 AM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Nov 8, 6:40 AM EST, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 640 AM EST Fri Nov 8 2024 .SYNOPSIS... A cold front will move in from the north today, which will result in some scattered showers for Central NY. Otherwise, it will be partly to mostly sunny today, along with gusty winds in the afternoon. Seasonable and dry weather will continue through the first half of the weekend, before the next system brings rain showers to the area Sunday into Monday. && .NEAR TERM /THROUGH SATURDAY/... 640 AM Update: Made some minor tweaks to the hourly temperatures for the early morning hours to reflect latest observations, but otherwise the forecast remains on track. 350 AM Update: A shortwave and trailing cold front will drop down into Central NY today, which may result in a few light rain showers. That being said, this shortwave will be rather moisture-starved, so as we have seen happen a lot recently during this dry stretch of weather, not expecting much QPF from this. Farther to the south (Twin Tiers southward), dry conditions are expected today with partly sunny to mostly sunny skies. Temperatures will be a bit above normal with highs expected to be in the mid 50s to mid 60s. With afternoon mixing and a tightening pressure gradient, winds will become quite gusty this afternoon with occasional gusts of 25-30 mph possible at times. This combined with low relative humidity and dry fuels may increase the risk for wildfire spread, especially for Northeast PA to the Catskills. A Special Weather Statement for fire weather has been re-issued for today for those areas after coordinating with surrounding offices. With high pressure moving in tonight, the pressure gradient will ease and therefore winds will be diminishing this evening. Some lake effect clouds and perhaps a few light showers will be possible in the evening for Central NY, but otherwise mostly clear skies are expected tonight. Lows are expected to be in the mid 20s to mid 30s. High pressure will bring plenty of sunshine to the area on Saturday. With a cooler airmass in place, temperatures will be closer to normal for this time of the year with highs expected to be in the mid 40s to lower 50s. In fact, this would actually be a few degrees below normal (normal high temperatures for today are in the upper 40s to mid 50s). && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... With upper level ridging aloft and surface high pressure centered over the region, Saturday night looks to be on the chilly side, with Sunday morning lows dropping into the 20s across most of the area outside the Wyoming Valley and right along the Finger Lakes shores. Sunday will start off dry, but with increasing cloud cover from west to east as south to southwest flow aloft begins transporting moisture into the region. An upper low will move into the Great Lakes on Sunday, as a lead shortwave trough breaks down the ridge and provides some support for rain showers west of I-81 late in the afternoon or early in the evening. Given the strength of the ridge, and the need to moisten up a rather dry airmass, the later onset of rain showers seems the way to go, though the GFS still tries to produce showers about 6 hours earlier. The steadiest rainfall will push through Sunday night, with lingering showers on Monday mainly focused over north-central NY. A secondary weak shortwave trough and associated cold front could bring a few more spotty showers to the area Monday night. Precip type looks to stay all rain. && .LONG TERM /TUESDAY THROUGH THURSDAY/... Northwest flow off Lake Ontario will likely keep clouds in place a little longer than what most model guidance suggests, though winds will shift to northerly and diminish in the afternoon and evening, allowing for some clearing Tuesday night. High pressure and dry conditions look to persist into Wednesday, with another trough and associated cold front looking to sweep through late Wednesday into Thursday with another round of much-needed rain showers. Temperatures look to start out near to slightly above normal Tuesday, but will likely trend cooler beyond Thursday in the wake of the aforementioned system. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... Mainly VFR conditions are expected through the next 24 hours (at least through 12Z Saturday). The one exception will be at KRME through the mid-morning or so with a lower deck of clouds present there and occasional MVFR ceiling restrictions. A few isolated showers are possible at KRME, KSYR, and KITH this afternoon into the early evening, but these are not expected to cause restrictions. Gusty west-northwesterly winds are expected to develop by this afternoon with occasional gusts up to 25kts possible. Winds will diminish during the evening. Outlook... Saturday...Mainly VFR. Sunday through Monday...Rain showers may bring occasional restrictions. Tuesday...Mainly VFR; possible lake effect rain showers in Central NY. && .FIRE WEATHER... Gusty westerly winds (occasional gusts of 20-30 mph), combined with minimum relative humidity values below 30-40 percent in some spots may increase the potential for fire spread today, especially during the afternoon. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BJG NEAR TERM...BJG SHORT TERM...MPH LONG TERM...MPH AVIATION...BJG FIRE WEATHER...
Hazardous weather outlook, Nov 8, 3:39 AM EST, 4 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 339 AM EST Fri Nov 8 2024 NYZ009-015>018-022>025-036-037-044>046-055-056-090845- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome- 339 AM EST Fri Nov 8 2024 This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ057-062-PAZ038>040-043-044-047-048-072-090845- Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Pike-Southern Wayne- 339 AM EST Fri Nov 8 2024 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Dry conditions and gusty northwest winds will elevate the risk for wildfire spread today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 8, 3:35 AM EST, 4 hours 56 minutes before
Special Weather Statement National Weather Service Binghamton NY 335 AM EST Fri Nov 8 2024 NYZ057-062-PAZ039-040-043-044-047-048-072-081600- Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- 335 AM EST Fri Nov 8 2024 ...ELEVATED RISK OF WILDFIRE SPREAD TODAY... Northwest winds gusting up to 30 mph, low relative humidity, dry fuels, and leaf litter will support wildfire spread if any fires were to ignite. Any outdoor burning is strongly discouraged. Use extra caution if handling any potential ignition sources, such as machinery or matches, and ensure to properly extinguish or dispose cigarette butts. BJG
Nearby
Red Flag Warnings in Pennsylvania, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.